Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 12, 2020, 4:09 PM CDT for Shannon County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2020, 4:09 PM CDT (21:09 UTC)
- Expired
- Mar 12, 2020, 4:33 PM CDT
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Shannon County, MO
The radar
The St Louis radar (KLSX), 182 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 3:44 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
754
WUUS53 KSGF 122109
SVRSGF
MOC203-122200-
/O.NEW.KSGF.SV.W.0036.200312T2109Z-200312T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
409 PM CDT Thu Mar 12 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southern Shannon County in south central Missouri...
* Until 500 PM CDT.
* At 409 PM CDT, a severe thunderstorm was located over Birch Tree,
or 12 miles east of Mountain View, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Winona... Birch Tree...
Eminence... West Eminence...
Alley Spring...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for south central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9102 3708 9122 3689 9122 3689 9156
3703 9156 3715 9144 3725 9113 3720 9112
3720 9109 3718 9109 3716 9104 3714 9104
3714 9102
TIME...MOT...LOC 2109Z 261DEG 36KT 3698 9147
HAIL...1.00IN
WIND...60MPH
$$
Rothstein2 follow-up statements
290
WWUS53 KSGF 122121
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
421 PM CDT Thu Mar 12 2020
MOC203-122200-
/O.CON.KSGF.SV.W.0036.000000T0000Z-200312T2200Z/
Shannon MO-
421 PM CDT Thu Mar 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN SHANNON COUNTY...
At 421 PM CDT, a severe thunderstorm was located near Winona, or 17
miles west of Van Buren, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for south central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9102 3708 9122 3689 9122 3689 9142
3703 9141 3721 9125 3725 9113 3720 9112
3720 9109 3718 9109 3716 9104 3714 9104
3714 9102
TIME...MOT...LOC 2121Z 282DEG 40KT 3696 9132
HAIL...1.25IN
WIND...60MPH
$$
Rothstein267
WWUS53 KSGF 122133
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
433 PM CDT Thu Mar 12 2020
MOC203-122143-
/O.CAN.KSGF.SV.W.0036.000000T0000Z-200312T2200Z/
Shannon MO-
433 PM CDT Thu Mar 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHANNON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for south central
Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3710 9102 3708 9122 3689 9122 3689 9142
3703 9141 3721 9125 3725 9113 3720 9112
3720 9109 3718 9109 3716 9104 3714 9104
3714 9102
TIME...MOT...LOC 2132Z 261DEG 36KT 3698 9116
$$
RothsteinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:21 PM CDT, 48 minutes earlier.
Area forecast discussion, Mar 12, 3:21 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Springfield MO 321 PM CDT Thu Mar 12 2020 .SHORT TERM...(This evening) Issued at 142 PM CDT Thu Mar 12 2020 The focus continues to be the potential for severe weather late this afternoon across the eastern Ozarks. The upper levels of the atmosphere continue to exhibit a split flow regime with a cutoff low centered over Catalina and northwest flow across the northern Rockies. This has resulted in confluence across the central Plains, enhancing the 300-mb jet streak to 100-120 kts as it noses into central Missouri. The net result has been an increase in deep layer (0-6 km) shear across the Ozarks; the key ingredient driving the severe weather threat. At the surface, a low-pressure system can be analyzed over Jefferson City, with a cold front extending from Chanute, KS to Oklahoma City, OK. Meanwhile, a large and unstable warm sector has opened across southwest Missouri with surface dewpoints in the low 60s and temperatures in the mid 70s. Data from our 18z sounding resembles a classic loaded gun, with a capping inversion beneath 1300 J/Kg of surface-based CAPE. An EML (elevated mixed layer) advecting in from the west will result in steepening mid- level lapse rates over the next couple hours, effectively eroding the cap and allowing storms to initialize along the surface cold front as it pushes south of Interstate 44. The low-level kinematic field across the eastern Ozarks reveals a 40-50 kt LLJ (low- level jet) nosing in ahead of the cold front, with 0-3km SRH (storm-relative helicity) values progged between 200-300 m^2/s^2. With a roughly 45 degree angle between the bulk shear vector and the line of forcing (the cold front), the storm mode will likely be a line of long- lived isolated supercells. Therefore, all types of severe weather will be possible by this evening including thunderstorm wind gusts exceeding 60 MPH, large hail to the size of half-dollars, and tornados. The CAMs (convective allowing models) are hinting that storms begin to organize and intensify east of a Gainesville-to-Eminence line. .LONG TERM...(Friday through Thursday) Issued at 142 PM CDT Thu Mar 12 2020 Friday afternoon will be cooler and dry in the wake of frontal passage with highs only in the low 50s. However, the closed upper-level low begins to open up over the Dessert Southwest, summoning in a deep moisture fetch from both the Pacific and Gulf. By Friday night, moderate-to-heavy rain will lift into southwest Missouri ahead of mid-level shortwave energy. Model QPF currently paints a widespread 1.0-1.5" of rain across the Ozarks for Friday night into Saturday. Saturday night through Sunday will be a dry period with below normal temperatures as high pressure settles into the region. Despite some notable discrepancies in the medium-range guidance, next week continues to look like a wet and unsettled period with multiple rounds of rain. Temperatures during this stretch will likely be near their normal values with daily highs near 60 degrees. Meanwhile, frost potential on overnight lows really only exists Saturday and Sunday nights across the valleys of the eastern Ozarks. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1147 AM CDT Thu Mar 12 2020 A frontal system moving through the Ozarks early this afternoon will keep around plenty of high-level clouds. The net effect will be continued VFR conditions through this TAF period. The main concern for pilots this afternoon could be some light turbulence north of warm front, which currently extends from KJEF to KPAH. Such turbulence would mainly be focused across central Missouri. Surface winds will gradually veer from southwest this afternoon to north tonight as a surface cold front makes its passage. Sustained surface wind speeds this afternoon will be 10-15 kts with occasional gusts to 25 kts. Then by tonight, sustained surface wind speeds will be around 10 kts with occasional gusts to 20 kts. If pilots are flying east of the JLN/SGF/BBG terminals beyond 21z (4pm), showers and thunderstorms can be expected. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Albano LONG TERM...Albano AVIATION...Albano
Hazardous weather outlook, Mar 12, 3:38 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 338 PM CDT Thu Mar 12 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 338 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. DISCUSSION... A frontal system is moving across southern Missouri this afternoon. Thunderstorms are expected to initiate south of Interstate 44 and east of Highway 65, eventually evolving into a line of discrete supercells as a cold front forces these storms toward the bootheel region of Missouri by early this evening. All severe weather hazards will be possible, including strong thunderstorm winds gusts exceeding 60 MPH, large hail to the size of half-dollars, and a few tornados. Frequent cloud-to- ground lightning and brief heavy downpours will also accompany these storms. Confidence continues to increase with most short-term model guidance indicating the strongest storms to occur east of a Gainesville- to- Eminence line between 4 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional chances for rain and thunderstorms will occur Friday night into Saturday and again next week. There may be an increasing flooding risk as we get into next week if the region sees repeated rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Albano
In the hours before
Special weather statement, Mar 12, 3:57 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
357 PM CDT Thu Mar 12 2020
MOZ098-106-122130-
Oregon MO-Shannon MO-
357 PM CDT Thu Mar 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHANNON AND NORTHWESTERN
OREGON COUNTIES UNTIL 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Birch Tree, or near Mountain View, moving east at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winona... Birch Tree...
Eminence... Montier...
Alley Spring... Teresita...
West Eminence...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
Missouri.
LAT...LON 3708 9122 3683 9122 3686 9166 3701 9166
3716 9156 3724 9112 3720 9112 3720 9109
3718 9109 3717 9104 3714 9104 3714 9102
3709 9102
TIME...MOT...LOC 2057Z 271DEG 44KT 3695 9160
RothsteinThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 9:02 PM CDT | River Flood Warning | SGF | Vernon | 47 hr |
| Mar 11, 9:43 PM CDT | Dense Fog Advisory | SGF | Douglas, Howell, Oregon, Ozark, Shannon, Texas and 1 more | 12 hr |
| Mar 12, 3:57 PM CDT | Special Weather Statement | SGF | Shannon | 33 min |
| Mar 12, 5:30 PM CDT | Special Weather Statement | SGF | Oregon | 15 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.